Texas, 2021

Tornado and Hail in Texas, May 28 to 29, 2021

May 28 to 29, 2021 · NWS MAF · 26 events in 11 counties and zones

A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas. The front and dryline provided lift and a focus for thunderstorms to develop. The atmosphere was very moist and unstable. Wind shear was also high across the area. These conditions resulted in thunderstorms across West Texas that produced hail and strong, damaging winds as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:47 PM CST, 7 minutes earlier.

Area forecast discussion, May 28, 1:47 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Fri May 28 2021

.DISCUSSION...

Quick update for Severe Thunderstorm Watch # 219. Updates out
shortly.

&&

.PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/44
Hazardous weather outlook, May 28, 12:59 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 12:41 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Fri May 28 2021

TXZ277>279-281915-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marathon, or 18 miles southeast of Alpine, moving east
at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294
TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339

88
Special weather statement, May 28, 1:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Fri May 28 2021

TXZ075-277>279-281945-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
214 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Marathon, or 20 miles southeast of Alpine, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon, Elephant Mountain and Elephant Mountain Wildlife Management
Area.

LAT...LON 3001 10355 3028 10356 3051 10322 3057 10303
      3035 10290 3005 10322
TIME...MOT...LOC 1914Z 335DEG 7KT 3015 10342

88

The radar

The Midland/Odessa radar (KMAF), 239 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

15 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Brewster

When
May 28, 1:54 PM CST to 1:59 PM CST
Where
Brewster County, 13 mi SSW of Marathon to 13.52 mi SSW of Marathon
Rating
EFU
Path length
1.08 mi
Path width
50 yd
Reported by
Social Media
Coordinates
30.026, -103.333

A thunderstorm produced a tornado 13 miles south southwest of Marathon. The tornado lasted approximately five minutes. It occurred on private land in an open field and no damage was reported. It was rated as an EF-U.

Hail, Brewster

When
May 28, 3:46 PM CST to 3:51 PM CST
Where
Brewster County, 0.67 mi SSE of Alpine
Measured
1 in hail
Reported by
Social Media
Coordinates
30.361, -103.667

Hail, Pecos

When
May 28, 4:23 PM CST to 4:28 PM CST
Where
Pecos County, 6.69 mi SW of Coyanosa
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.092, -103.067

Hail, Crane

When
May 28, 5:09 PM CST to 5:14 PM CST
Where
Crane County, 11.27 mi WNW of Juan Cordona Lake
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.373, -102.714

Hail, Ward

When
May 28, 5:10 PM CST to 5:15 PM CST
Where
Ward County, 3.15 mi SE of Grandfalls
Measured
1 in hail
Reported by
Public
Coordinates
31.294, -102.837

Hail, Loving

When
May 28, 5:20 PM CST to 5:25 PM CST
Where
Loving County, 10.8 mi ENE of Red Bluff Res
Measured
2 in hail
Reported by
Social Media
Coordinates
31.973, -103.743

Hail, Crane

When
May 28, 5:42 PM CST to 5:47 PM CST
Where
Crane County, 5 mi W of Crane
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.400, -102.435

Thunderstorm Wind, Crane

When
May 28, 5:42 PM CST to 5:43 PM CST
Where
Crane County, 5 mi W of Crane
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.400, -102.435

A thunderstorm produced a 65 mph wind gust five miles west of Crane.

Hail, Crane

When
May 28, 5:42 PM CST to 5:47 PM CST
Where
Crane County, 19 mi NW of Crane
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.595, -102.578

Thunderstorm Wind, Crane

When
May 28, 5:42 PM CST to 5:43 PM CST
Where
Crane County, 19 mi NW of Crane
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.595, -102.578

A thunderstorm produced a 61 mph wind gust ten miles south of Penwell.

Hail, Reeves

When
May 28, 5:59 PM CST to 6:04 PM CST
Where
Reeves County, 0.34 mi WNW of Saragosa
Measured
1 in hail
Reported by
Social Media
Coordinates
31.023, -103.655

Hail, Loving

When
May 28, 6:08 PM CST to 6:13 PM CST
Where
Loving County, 13 mi N of Mentone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.888, -103.600

Hail, Ector

When
May 28, 6:20 PM CST to 6:25 PM CST
Where
Ector County, 3.77 mi W of Pleasant Farms
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.672, -102.383

Thunderstorm Wind, Ector

When
May 28, 6:20 PM CST to 6:21 PM CST
Where
Ector County, 3.71 mi W of Pleasant Farms
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.672, -102.382

A thunderstorm produced a 60 mph wind gust one mile west of Pleasant Farms.

Hail, Crane

When
May 28, 6:21 PM CST to 6:26 PM CST
Where
Crane County, 16 mi NNW of Crane
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.614, -102.454

Hail, Ward

When
May 28, 6:56 PM CST to 7:01 PM CST
Where
Ward County, 7 mi NNE of Barstow
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.544, -103.355

Hail, Loving

When
May 28, 7:00 PM CST to 7:05 PM CST
Where
Loving County, 0.32 mi NNE of Mentone
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.704, -103.599

Thunderstorm Wind, Ector

When
May 28, 7:08 PM CST to 7:09 PM CST
Where
Ector County, 2.24 mi NW of Pleasant Farms
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.704, -102.346

A thunderstorm blew a powerline down on Highway 385 two miles north of Pleasant Farms. The cost of damage is a very rough estimate.

Hail, Ward

When
May 28, 7:20 PM CST to 7:25 PM CST
Where
Ward County, 1.58 mi ESE of Quito Wells
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.489, -103.276

Thunderstorm Wind, Andrews

When
May 28, 9:32 PM CST to 9:33 PM CST
Where
Andrews County, 0.83 mi ESE of Andrews Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.325, -102.517

A thunderstorm produced a 58 mph wind gust near Andrews.

Hail, Andrews

When
May 28, 9:55 PM CST to 10:00 PM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.320, -102.550

Thunderstorm Wind, Midland

When
May 28, 10:15 PM CST to 10:16 PM CST
Where
Midland County, 4 mi NW of Midland
Measured
56 kt (64 mph) estimated gust
Property damage
$300
Reported by
NWS Employee
Coordinates
32.041, -102.128

A thunderstorm produced an estimated 65 mph wind gust four miles northwest of Midland. A three inch tree limb was broken. The cost of damage is a very rough estimate.

Thunderstorm Wind, Ector

When
May 28, 10:40 PM CST to 10:41 PM CST
Where
Ector County, 7 mi W of Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
31.850, -102.489

A thunderstorm produced estimated winds of 60 mph resulting in small tree limbs being blown down seven miles west of Odessa. The cost of damage is a very rough estimate.

Thunderstorm Wind, Ector

When
May 28, 10:45 PM CST to 10:46 PM CST
Where
Ector County, 5 mi N of West Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.902, -102.500

A thunderstorm produced estimated 60 mph winds which knocked down power lines five miles north of West Odessa. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 28, 10:55 PM CST to 10:56 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm produced a 67 mph wind gust as measured by the Lomax mesonet.

Thunderstorm Wind, Reagan

When
May 29, 12:07 AM CST to 12:08 AM CST
Where
Reagan County, 1 mi WNW of Big Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.206, -101.486

A thunderstorm produced a 61 mph wind gust as measured by the mesonet by Big Lake.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959588, 959589, 959590, 959775, 959591, 959779, 959592, 959593, 959783, 959785, 959594, 959797, 959595, 959596, 959800, 959597, 959598, 959599, 959718, 959719, 959720, 959753, 959755, 959949, 959758, 959760.